Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 13, 2020, 3:21 AM CDT for Chase County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2020, 3:21 AM CDT (08:21 UTC)
- Expired
- Aug 13, 2020, 3:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
County Chase County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1697 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028 WWUS83 KICT 130821 SPSICT Special Weather Statement National Weather Service Wichita KS 321 AM CDT Thu Aug 13 2020 KSZ053-069-070-130845- Butler KS-Greenwood KS-Chase KS- 321 AM CDT Thu Aug 13 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Butler County in south central Kansas... Northwestern Greenwood County in southeastern Kansas... Southern Chase County in east central Kansas... * Until 345 AM CDT. * At 319 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 12 miles east of Burns, or 16 miles southeast of Florence...moving southeast at 35 mph. Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cassoday, Matfield Green, Cedar Point, Eureka City Lake, Thrall, Wonsevu and El Dorado Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3794 9684 3835 9684 3808 9616 3779 9635 TIME...MOT...LOC 0821Z 301DEG 31KT 3813 9666 $$ VAUGHAN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 13, 3:01 AM CDT, 20 minutes earlier.
Area forecast discussion, Aug 13, 3:01 AM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Wichita KS 301 AM CDT Thu Aug 13 2020 .SHORT TERM...(Today through tonight) Issued at 251 AM CDT Thu Aug 13 2020 Ongoing convection this morning is being fed by a deeper layer of low to mid level WAA and an impressive, and deep, plume of moisture in the low to mid levels. In fact, within that plume of moisture, 00z RAOBs from last night at DDC and OUN show 850mb dewpoints near record levels. The ongoing warm/moist advection may wane some, but never really shuts off completely. This should allow the ongoing storms to be sustained well into the morning, and possibly even into this afternoon. Additionally, recent water vapor imagery appears to show a s/w moving off the Central High Plains. This is probably supporting the ongoing convection over the Flint Hills, but may support renewed convection from western into central KS. The focus of the strongest WAA gradually shifts east some with time, but may continue to feed the western flank of the Flint Hills storms. If this trend continues, the threat of flash flooding would increase, especially given the impressive reservoir of moisture they are able to tap into. Even if they remain progressive, intense rainfall rates could support at least a few instances of flooding. Ongoing convection this morning may have a tendency to fester through much of the day, and possibly even into tonight, given the persistent WAA and plume of moist/unstable air to tap into. Recent RAP runs show some drier low/mid level air attempting to nose into southwest/southern KS through the day, which may favor at least a temporary decrease in early-day convection. However, models have been consistent in moistening that layer again by this evening/tonight. So, another possible scenario is convection wanes some this morning, then redevelops by late this afternoon into tonight. Given the available moisture/instability, intense rainfall rates will continue to be a concern. Flash Flood Guidance (FFG) is pretty high (2-5"), but those higher rainfall rates can cause problems, especially in urban areas. If any training were to occur, the threat of flooding would increase. 30-40kt deep layer shear, moderate instability, and steep lapse rates will continue to support a severe threat, especially storms that develop near the moisture/instability gradient. Temperatures today will be highly dependent on cloudcover/storm coverage. Martin .LONG TERM...(Friday through Wednesday) Issued at 251 AM CDT Thu Aug 13 2020 NW flow regime will reside across the Great Plains during this period, with at least a couple of cold fronts forecast to drop south through Kansas. The first front will move through later Friday or Saturday, with accompanying convection. Modest NW flow perpendicular to the frontal boundary should allow discrete, or semi-discrete, convection to form along the front in a moderate to strongly unstable airmass, possibly growing upscale with time. Thinking convection Friday will be key in whether or not additional convection will occur Saturday. If Friday's convection ends up more widespread, there may be less potential for storms Saturday as the actual synoptic front moves through. If less convection occurs Friday, then the risk of storms/severe weather could be higher on Saturday. In the wake of the front, a cooler and more stable boundary layer is expected, offering a reprieve from the heat and humidity. However, the front will likely get hung up along the Front Range of the Rockies, setting up a baroclinic zone from Colorado southeast into Oklahoma. This may support daily rounds of convection over the High Plains, some of which may attempt to ride southeast along the frontal zone, possibly clipping western portions of central KS (west of I-135). A second front may move through portions of the Central Plains towards the middle of next week, with another round of scattered storms possible. Martin && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1139 PM CDT Wed Aug 12 2020 Aviation concerns remain storms into Thu morning along with some low clouds along our western flank. Storms have already developed over south central KS along a tight mid level baroclinic zone. For the next few hours KICT will be the site having the best chance to be affected. After 09z, better chances will shift to KCNU. Still thinking some hail will be possible with the stronger storms along with brief heavy rain. The threat should end at KCNU around 14z. Low clouds and some fog also still look to develop over western KS overnight. Will keep with some MVFR conditions at KGBD-KRSL and will put a brief period of IFR conditions at KGBD after 10z. Still feel the bulk of the really low cigs and vis will be just west of the forecast area. && .HYDROLOGY... Issued at 251 AM CDT Thu Aug 13 2020 Moderate instability plus continued lift in a very moist environment will favor intense rainfall rates with thunderstorms through tonight. Flash Flood Guidance is a bit high, and ranges from 2-5" (lowest over south-central KS). But, with intense rainfall rates, flash flooding is certainly possible, especially urban areas. Should storms move slower over any one area, the threat of flooding would increase. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 91 72 93 71 / 10 10 0 0 Hutchinson 90 70 93 69 / 20 10 0 10 Newton 90 71 92 70 / 10 10 10 10 ElDorado 88 71 91 70 / 30 10 10 0 Winfield-KWLD 90 73 92 71 / 20 20 10 0 Russell 90 69 92 68 / 20 10 0 20 Great Bend 89 69 92 68 / 20 10 0 20 Salina 90 70 93 70 / 40 10 10 20 McPherson 89 70 92 69 / 20 10 0 10 Coffeyville 91 73 92 72 / 70 30 10 0 Chanute 89 71 91 71 / 80 30 10 0 Iola 89 71 91 70 / 70 30 20 0 Parsons-KPPF 89 72 92 71 / 80 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...RBL HYDROLOGY...RM
Hazardous weather outlook, Aug 13, 3:10 AM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 310 AM CDT Thu Aug 13 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 310 AM CDT Thu Aug 13 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms will continue to impact the Flint Hills area this morning with intense rainfall rates and possible flooding. Additionally, the strongest cores may produce 40-60 mph wind gusts and hail up to golfball size. Thunderstorms may continue to threaten this area into late this evening. Elsewhere, thunderstorms are possible through tonight, but confidence in development is lower. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms may accompany a cold front Friday night or Saturday and again towards the middle of next week. Some of those thunderstorms could be strong to severe. Heat indices of 100-105 degrees are possible Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, but any reports of severe weather are appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
In the hours before
Special weather statement, Aug 13, 1:46 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
146 AM CDT Thu Aug 13 2020
KSZ052-053-069-130715-
Butler KS-Marion KS-Chase KS-
146 AM CDT Thu Aug 13 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
Southwestern Chase County in east central Kansas...
* Until 215 AM CDT.
* At 144 AM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from Burns to near El Dorado to near Atlanta...and moving
east at 20 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
El Dorado, Leon, Burns, Latham, Rosalia, Cassoday, El Dorado
Airport, Beaumont, El Dorado Lake, El Dorado State Park and
Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3780 9686 3815 9704 3824 9666 3809 9652
3748 9653 3748 9690
TIME...MOT...LOC 0645Z 265DEG 15KT 3809 9692 3781 9677 3748 9682
VAUGHANSpecial weather statement, Aug 13, 2:00 AM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Wichita KS 200 AM CDT Thu Aug 13 2020 KSZ093-130730- Cowley KS- 200 AM CDT Thu Aug 13 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Cowley County in south central Kansas... * Until 230 AM CDT. * At 158 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Burden, or 9 miles east of Winfield...moving east at 15 mph. Hail up to the size of nickels will be possible with this storm. * Locations impacted include... Burden, Dexter, Atlanta, Cambridge and Winfield City Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3715 9691 3748 9699 3748 9653 3711 9652 TIME...MOT...LOC 0700Z 265DEG 11KT 3725 9680 VAUGHAN
Special weather statement, Aug 13, 2:14 AM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Wichita KS 214 AM CDT Thu Aug 13 2020 KSZ069-130745- Butler KS- 214 AM CDT Thu Aug 13 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Butler County in south central Kansas... * Until 245 AM CDT. * At 211 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over El Dorado... moving east at 15 mph. Hail up to the size of nickels will be possible with this storm. * Locations impacted include... El Dorado, Leon, Burns, Rosalia, Cassoday, El Dorado Airport, Beaumont, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3773 9694 3809 9703 3808 9652 3752 9653 TIME...MOT...LOC 0714Z 265DEG 11KT 3785 9686 VAUGHAN
Special weather statement, Aug 13, 2:33 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
233 AM CDT Thu Aug 13 2020
KSZ069-070-093-094-098-130815-
Butler KS-Cowley KS-Greenwood KS-Chautauqua KS-Elk KS-
233 AM CDT Thu Aug 13 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
Western Greenwood County in southeastern Kansas...
Northwestern Chautauqua County in southeastern Kansas...
Western Elk County in southeastern Kansas...
* Until 315 AM CDT.
* At 230 AM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from 12 miles southeast of Burns to near Leon to near
Burden...and moving east at 30 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
El Dorado, Augusta, Eureka, Leon, Howard, Burden, Moline, Severy,
Grenola, Atlanta, Latham, Elk Falls, Rosalia, Cassoday, Cambridge,
Climax, Eureka City Lake, El Dorado State Park, Thrall and Eureka
Airport.
LAT...LON 3807 9617 3765 9619 3711 9621 3721 9685
3773 9703 3807 9674
TIME...MOT...LOC 0732Z 279DEG 28KT 3800 9669 3769 9683 3731 9672
VAUGHANSpecial weather statement, Aug 13, 2:50 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 AM CDT Thu Aug 13 2020
KSZ052-053-069-070-130815-
Butler KS-Greenwood KS-Marion KS-Chase KS-
250 AM CDT Thu Aug 13 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
Northwestern Greenwood County in southeastern Kansas...
Southeastern Marion County in central Kansas...
Southern Chase County in east central Kansas...
* Until 315 AM CDT.
* At 247 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 13 miles east of
Burns, or 17 miles southeast of Florence...moving southeast at 35
mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Florence, Burns, Cassoday, Matfield Green, Cedar Point and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3817 9699 3841 9686 3810 9626 3783 9647
3789 9671
TIME...MOT...LOC 0750Z 301DEG 31KT 3811 9664
VAUGHANSpecial weather statement, Aug 13, 3:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 321 AM CDT Thu Aug 13 2020 KSZ053-069-070-130845- Butler KS-Greenwood KS-Chase KS- 321 AM CDT Thu Aug 13 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Butler County in south central Kansas... Northwestern Greenwood County in southeastern Kansas... Southern Chase County in east central Kansas... * Until 345 AM CDT. * At 319 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 12 miles east of Burns, or 16 miles southeast of Florence...moving southeast at 35 mph. Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cassoday, Matfield Green, Cedar Point, Eureka City Lake, Thrall, Wonsevu and El Dorado Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3794 9684 3835 9684 3808 9616 3779 9635 TIME...MOT...LOC 0821Z 301DEG 31KT 3813 9666 VAUGHAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:56 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Aug 12, 11:34 PM CDT | Special Weather Statement | ICT | Cowley | 26 min |
| Aug 12, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 64 min |
| Aug 13, 12:01 AM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Aug 13, 12:19 AM CDT | Special Weather Statement | ICT | Marion | 26 min |
| Aug 13, 12:33 AM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Aug 13, 12:42 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Aug 13, 1:00 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| Aug 13, 1:15 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Aug 13, 1:18 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Aug 13, 1:36 AM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| Aug 13, 1:46 AM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Aug 13, 2:00 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| Aug 13, 2:14 AM CDT | Special Weather Statement | ICT | Butler | 31 min |
| Aug 13, 2:33 AM CDT | Special Weather Statement | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 42 min |
| Aug 13, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 63 min |
| Aug 13, 2:50 AM CDT | Special Weather Statement | ICT | Chase | 25 min |
| Aug 13, 3:06 AM CDT | Areal Flood Warning | ICT | Butler | 7 hr |
| Aug 13, 3:48 AM CDT | Special Weather Statement | ICT | Cowley | 57 min |
| Aug 13, 3:52 AM CDT | Special Weather Statement | ICT | Greenwood | 38 min |
| Aug 13, 4:04 AM CDT | Areal Flood Warning | ICT | Chase | 7 hr |
| Aug 13, 4:53 AM CDT | Special Weather Statement | ICT | Chase | 52 min |
| Aug 13, 5:46 AM CDT | Special Weather Statement | ICT | Chase | 29 min |
| Aug 13, 6:09 AM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| Aug 13, 7:17 AM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.